Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 21
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Dankowicz, Harry and O’ Reilly, Oliver M. 2006. Introduction. Journal of Computational and Nonlinear Dynamics, Vol. 1, Issue. 4, p. 271.

    Grebogi, Celso Poon, Leon Sauer, Tim Yorke, James A. and Auerbach, Ditza 2002.

    Robert, Carl Alligood, Kathleen T. and Sauer, Timothy D. 1999. Continued Fractions Hierarchy of Rotation Numbers in Planar Dynamics. Physical Review Letters, Vol. 83, Issue. 18, p. 3629.

    Rom-Kedar, Vered and Zaslavsky, George 1999. Islands of accelerator modes and homoclinic tangles. Chaos: An Interdisciplinary Journal of Nonlinear Science, Vol. 9, Issue. 3, p. 697.

    Andres, Jan 1997. Nonlinear rotations. Nonlinear Analysis: Theory, Methods & Applications, Vol. 30, Issue. 1, p. 495.

    Rom-Kedar, Vered 1995. Secondary homoclinic bifurcation theorems. Chaos: An Interdisciplinary Journal of Nonlinear Science, Vol. 5, Issue. 2, p. 385.

    Dobson, I. and Delchamps, D. F. 1994. Truncated fractal basin boundaries in the pendulum with nonperiodic forcing. Journal of Nonlinear Science, Vol. 4, Issue. 1, p. 315.

    Yagasaki, K. 1994. Chaos in a pendulum with feedback control. Nonlinear Dynamics, Vol. 6, Issue. 2, p. 125.

    Boyland, Philip 1993. Weak disks of Denjoy minimal sets. Ergodic Theory and Dynamical Systems, Vol. 13, Issue. 04,

    Beigie, Darin and Wiggins, Stephen 1992. Dynamics associated with a quasiperiodically forced Morse oscillator: Application to molecular dissociation. Physical Review A, Vol. 45, Issue. 7, p. 4803.

    Haidegger, Wolfgang 1991. Basic facts about homoclinic and heteroclinic orbits and their importance in the theory of analytical chaos. Reports on Mathematical Physics, Vol. 30, Issue. 1, p. 53.

    Haidegger, Wolfgang 1991. Melnikov's vector — A “Measure of chaos”. Reports on Mathematical Physics, Vol. 30, Issue. 2, p. 223.

    Levi, Mark 1990. A Period-Adding Phenomenon. SIAM Journal on Applied Mathematics, Vol. 50, Issue. 4, p. 943.

    Mindlin, Gabriel B. Hou, Xin-Jun Solari, Hernán G. Gilmore, R. and Tufillaro, N. B. 1990. Classification of strange attractors by integers. Physical Review Letters, Vol. 64, Issue. 20, p. 2350.

    Dobson, I. 1989. Formation of a fractal basin boundary in a forced oscillator. IEEE Transactions on Circuits and Systems, Vol. 36, Issue. 6, p. 866.

    Boyland, Philip L. 1988. Rotation sets and Morse decompositions in twist maps. Ergodic Theory and Dynamical Systems, Vol. 8, Issue. 8*, p. 33.

    Casdagli, Martin 1988. Rotational chaos in dissipative systems. Physica D: Nonlinear Phenomena, Vol. 29, Issue. 3, p. 365.

    Schreiber, I. Dolník, M. Choc, P. and Marek, M. 1988. Resonance behaviour in two-parameter families of periodically forced oscillators. Physics Letters A, Vol. 128, Issue. 1-2, p. 66.

    Casdagli, Martin 1987. Periodic orbits for dissipative twist maps. Ergodic Theory and Dynamical Systems, Vol. 7, Issue. 02,

    Chenciner, Alain 1987. Bifurcations De Points Fixes Elliptiques. Publications mathématiques de l'IHÉS, Vol. 66, Issue. 1, p. 5.

  • Ergodic Theory and Dynamical Systems, Volume 6, Issue 2
  • June 1986, pp. 205-239

Josephson's junction, annulus maps, Birkhoff attractors, horseshoes and rotation sets

  • Kevin Hockett (a1) and Philip Holmes (a1)
  • DOI:
  • Published online: 01 September 2008

We investigate the implications of transverse homoclinic orbits to fixed points in dissipative diffeomorphisms of the annulus. We first recover a result due to Aronson et al. [3]: that certain such ‘rotary’ orbits imply the existence of an interval of rotation numbers in the rotation set of the diffeomorphism. Our proof differs from theirs in that we use embeddings of the Smale [61] horseshoe construction, rather than shadowing and pseudo orbits. The symbolic dynamics associated with the non-wandering Cantor set of the horseshoe is then used to prove the existence of uncountably many invariant Cantor sets (Cantori) of each irrational rotation number in the interval, some of which are shown to be ‘dissipative’ analogues of the order preserving Aubry-Mather Cantor sets found by variational methods in area preserving twist maps. We then apply our results to the Josephson junction equation, checking the necessary hypotheses via Melnikov's method, and give a partial characterization of the attracting set of the Poincaré map for this equation. This provides a concrete example of a ‘Birkhoff attractor’ [10].

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1]A. A. Abidi & L. O. Chua . On the dynamics of Josephson junction circuits. Electronic Circuits and Systems 3 (1979), 186200.

[3]D. G. Aronson , M. A. Chory , G. R. Hall & R. P. McGeehee . Bifurcations from an invariant circle for two parameter families of maps of the plane: a computer assisted study. Comm. Math Phys. 83 (1982), 303354.

[6]V. N. Belykh , N. F. Pedersen & O. H. Soerensen . Shunted Josephson Junction model, I—The autonomous case and II—the non-autonomous case. Phys. Rev. B. 16 (1977), 48534871.

[7]G. D. Birkhoff . Proof of Poincaré's geometric theorem. Trans. Amer. Math. Soc. 14 (1913), 1422.

[14]P. F. Byrd & M. D. Friedman . Handbook of Elliptic Integrals for Scientists and Engineers. Springer-Verlag: New York, Heidelberg, Berlin, 1971.

[21]B. V. Chirikov . A universal instability of many dimensional oscillator systems. Physics Reports 52, (1979), 263379.

[22]S. N. Chow , J. K. Hale & J. Mallet-Paret . An example of bifurcation to homoclinic orbits. J. Dig. Eqns. 37 (1980), 351373.

[24]B. D. Greenspan & P. J. Holmes . Repeated resonance and homoclinic bifurcation in a periodically forced family of oscillators. SIAM J. on Math. Analysis 15 (1984), 6997.

[25]J. Guckenheimer & P. J. Holmes . Nonlinear Oscillations, Dynamical Systems and Bifurcations of Vector Fields. Springer Verlag: New York, 1983.

[26]J. Guckenheimer & R. F. Williams . Structural stability of Lorenz attractors. Publ. Math. IHES 50 (1979), 5972.

[29]G. A. Hedlund . Sturmian minimal sets. Amer. J. Math. 66 (1944), 605620.

[32]P. J. Holmes . The dynamics of repeated impacts with a sinusoidally vibrating table. J. Sound Vibration 84 (1982), 173189.

[33]P. J. Holmes & J. E. Marsden . Horseshoes in perturbations of Hamiltonian systems with two degrees of freedom. Comm. Math. Phys. 82 (1982), 523544.

[35]B. A. Huberman , J. P. Crutchfield & N. H. Packard . Noise phenomena in Josephson junctions. Appl. Phys. Lett. 37 (1980), 750752.

[38]A. Katok . Some remarks on Birkhoff and Mather twist map theorems. Ergod. Th. & Dynam. Sys. 2 (1982), 185194.

[44]N. Levinson . A second order differential equation with singular solutions. Annals of Math. 50 (1949), 127153.

[45]J. N. Mather . Existence of quasi-periodic orbits for twist homeomorphisms of the annulus. Topology 21 (1982), 457467.

[46]J. N. Mather . Non-uniqueness of solutions of Percival's Euler-Lagrange Equation. Comm. Math. Phys. 86 (1982), 465476.

[48]J. Matisoo . Josephson-type superconductive tunnel junctions and applications. IEEE Transactions on Magnetics 5 (1969), 848873.

[51]S. E. Newhouse . Lectures on dynamical systems. In ‘Dynamical Systems’ ed. J. K. Moser . Birkhauser: Boston, 1980.

[52]S. Newhouse , J. Palis & F. Takens . Bifurcations and stability of families of diffeomorphisms. Publ Math. I.H.E.S. 57 (1983), 572.

[53]M. Odyniec & L. O. Chua . Josephson junction circuit analysis via integral manifolds. IEEE Transactions on Circuits and Systems CAS-30 (1983).

[54]J. Palis . On Morse Smale dynamical systems. Topology 8 (1969), 385405.

[62]S. Smale . Differentiable dynamical systems. Bull. Amer. Math. Soc. 73 (1967), 747817.

[63]S. Smale . The Mathematics of Time: Essays on Dynamical Systems, Economic Processes and Related Topics. Springer-Verlag: New York, Heidelberg, Berlin, 1980.

[66]J. A. York & K. T. Alligood . Cascades of period-doubling bifurcations: a prerequisite for horseshoes. Bull. Amer. Math. Soc. 9 (1983), 319322.

[67]E. Zehnder . Homoclinic points near elliptic fixed points. Comm. Pure. Appl. Math. 26 (1973), 141182.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Ergodic Theory and Dynamical Systems
  • ISSN: 0143-3857
  • EISSN: 1469-4417
  • URL: /core/journals/ergodic-theory-and-dynamical-systems
Please enter your name
Please enter a valid email address
Who would you like to send this to? *